Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 71, NWS Norman, OK

June 13, 2016Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 13, 2016, 9:51 AM CDT for Grady County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 9:51 AM CDT (14:51 UTC)
Expired
Jun 13, 2016, 1:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Grady County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 11:05 AM CDTFLASH FLOOD5 S Rush Springs, OKCOUNTY ROAD 2820 UNDER WATER. ADJACENT FIELD UNDER WATER UP TO FIVE FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WGUS54 KOUN 131451
FFWOUN
OKC051-131800-
/O.NEW.KOUN.FF.W.0071.160613T1451Z-160613T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
951 AM CDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GRADY COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 100 PM CDT
    
* AT 949 AM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM
  PRODUCING HEAVY RAIN MOVING INTO SOUTHWESTERN GRADY COUNTY WHERE
  FLOODING OCCURRED ON SUNDAY. RAINFALL RATES AROUND ONE INCH PER
  HOUR WILL BE POSSIBLE AND CAN QUICKLY CREATE FLASH FLOOD
  CONDITIONS AGAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUSH SPRINGS...AGAWAM AND ACME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3498 9809 3496 9801 3476 9786 3468 9774
      3468 9809

$$

..SPEG.
1 follow-up statement
492 
WGUS74 KOUN 131626
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1126 AM CDT MON JUN 13 2016

OKC051-131800-
/O.CON.KOUN.FF.W.0071.000000T0000Z-160613T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRADY OK-
1126 AM CDT MON JUN 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
SOUTHWESTERN GRADY COUNTY...

AT 1124 AM CDT...DOPPLER RADAR INDICATED THAT ALTHOUGH HEAVY RAIN
HAS ENDED... PERIODS OF LIGHT RAIN WILL CONTINUE BEFORE ENDING
EARLY THIS AFTERNOON. THE HEAVY RAINFALL SUNDAY AND THE ADDITIONAL
RAINFALL THIS MORNING CAN STILL CAUSE RAPID RISES IN CREEKS AND
STREAMS AND WATER FLOWS DOWN STREAMS AND CREEKS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
RUSH SPRINGS...AGAWAM AND ACME. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3498 9809 3496 9801 3476 9786 3468 9774
      3468 9809

$$

..SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:33 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 6:33 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
633 AM CDT MON JUN 13 2016

.UPDATE...
Issued a Dense Fog Advisory until 9 AM this morning for locations
near Wichita Falls, Frederick, Randlett, and Henrietta areas.
Adjusted rain chances upwards across much of western Oklahoma this
morning.

&&

.DISCUSSION...
A line of strong to possibly severe thunderstorms will continue
to affect western Oklahoma this morning.

This line has been maintained itself during the past 1 to 3
hours. Think this line will weaken over the next few hours as it
moves south southeast as low level shear and the low level jet
weaken. Regardless, cannot rule out an isolated damaging wind
gust around 60 mph and hail up to quarter size with this line.
Heavy rainfall and frequent lightning are the bigger concerns. A
quick inch or two of rainfall may cause localized flooding.
Believe this line will affect locations mainly west of a Seiling
to Lawton to Wichita Falls line this morning.

Some dense fog has formed near Wichita Falls and Frederick based
on surface observations on the western edge of the stratus shield
based on satellite imagery. Thus...issued a Dense Fog Advisory
for these areas until 9 AM this morning.

Products have been updated.

The aviation discussion for the 12z TAFs is below.

MBS

&&

.AVIATION...
Confidence is low with the TAFs.

Line of +TSRA is expected to affect western Oklahoma through
18 UTC. Believe the line will stay west of KLAW and KSPS. Brief
IFR or lower conditions along with variable gusty winds can be
expected with this line of +TSRA.

Widespread IFR/VLIFR conditions with BR will affect locations
east of KEND-KHBR-KLTS through at least 14 UTC, and possibly as
long as 16 UTC. KSPS will experience brief conditions below
airport minimums with FG before 14 UTC. Improving conditions will
begin at 13 UTC.

All sites are expected to be MVFR or better after 16 UTC.

Additional MVFR/IFR conditions with BR are possible at all sites
after 06 UTC.

Additional TSRA may form and affect any site for the next 24
hours, but confidence remains too low to mention.

MBS

&&

.PREV DISCUSSION... /issued 305 AM CDT MON JUN 13 2016/

DISCUSSION...
Rain chances, heavy rain potential, and increasingly hot weather
are the main concerns over the next several days.

Today...more showers and thunderstorms will affect the area. A
complex of showers and storms with very heavy rainfall that was
located over southwestern Kansas as of 3 AM this morning will
continue to move south or southeast, and affect mainly western
Oklahoma and perhaps western north Texas this morning. Heavy
rainfall is the main concern with this convection as the air
remains moist. Severe potential remains low due to fairly weak
shear. By afternoon, additional showers and storms may form
farther east towards the I-35 corridor where daytime heating may
be strongest. Tiered rain chances from 20-30% near and east of
I-35 to 50-70% across western Oklahoma today.

Held off with issuing a Flash Flood Watch today across portions
of southern Oklahoma from Lawton to Pauls Valley to Ada where
heavy rainfall and flooding occurred on Sunday thinking the
heaviest rainfall will be west of these locations today.

Some fog can be expected mainly before 9 AM this morning east of
a Cherokee to Hobart to Vernon Texas line. Added mention to
account for this. Would not be surprised if some of this fog was
locally dense with visibilities 1/4 mile or less, though think
widespread dense fog is unlikely.

Temperatures today may be tricky due to convection, fog, and cloud
cover. Generally went towards or below the cooler side of guidance
highs today.

Tonight into early Tuesday, overall, believe much of Oklahoma and
western north Texas may experience a lull in storm coverage due to
increasing mid level temperatures and capping. Kept low chances
for storms, 20-30% across northern Oklahoma where mid level
temperatures are forecast to be lower and where capping should be
weaker. Stronger shear in northern Oklahoma and especially Kansas
would support organized storms that could be severe with hail and
wind as well as heavy rain.

Tuesday afternoon and night, will monitor for additional storm
formation near a dryline and triple point. Different model
solutions suggested that the triple point may be in southern
Kansas or northern Oklahoma. Capping will be quite strong south of
the Kansas and Oklahoma state line, so not completely sure storms
will form. However, if they do, strong shear and moderate to high
instability favor supercells and multicells capable of large hail,
damaging winds, and very heavy rainfall, mainly over northern
Oklahoma. Increasing low level shear could support a very low risk
for tornadoes as well. SPC Day 2 risk areas handle this well.

Tuesday should be hotter than today in many areas, though model
guidance highs may be too hot considering the amount of nearby low
level moisture. Heat indices may approach or slightly exceed 105
degrees. A Heat Advisory may be necessary. Did not issue one now
as there is an outside chance storms and cloud cover could limit
heating and keep highs a bit cooler than currently forecast.

Wednesday through Sunday, hot conditions are expected to be the
main story. Heat Advisories may be needed, especially Wednesday
through Friday, as very humid conditions with surface dewpoints in
the 70s combined with hot temperatures in the 90s could allow for
heat indices to be in the 105 to 110 degree range. Rain chances
appear to be too low to mention as increasing mid/upper level
heights and temperatures should strengthen the cap and increase
subsidence across the area. A weak back door cold front may allow
for slightly cooler surface temperatures and slightly lower
surface dewpoints to move into the area by the weekend.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  75  94  75 /  30  10  20  20
Hobart OK         92  73  99  75 /  50  10  10  10
Wichita Falls TX  91  75  96  75 /  40  10  10  10
Gage OK           93  71  98  68 / 100  20  10  10
Ponca City OK     90  74  94  74 /  20  20  30  30
Durant OK         88  74  90  75 /  30  10  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...Dense Fog Advisory until 9 AM CDT this morning for OKZ037-044.

TX...Dense Fog Advisory until 9 AM CDT this morning for TXZ086-090.

&&

17
Hazardous weather outlook, Jun 13, 8:55 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
855 AM CDT MON JUN 13 2016

OKZ004>048-050>052-TXZ083>090-141115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
855 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
A COMPLEX OF STORMS WILL MOVE THROUGH MUCH OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS MORNING. THESE STORMS WILL PRODUCE HEAVY
RAINFALL THAT WILL LIKELY LEAD TO LOCALIZED FLASH FLOODING...
ESPECIALLY ACROSS AREAS THAT RECENTLY RECEIVED VERY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE AREA. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED... A FEW STRONG STORMS WILL BE POSSIBLE. THE MAIN
THREATS WILL BE HEAVY RAINFALL... GUSTY WINDS... HAIL TO THE SIZE OF
NICKELS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...
MAINLY ACROSS NORTH CENTRAL OKLAHOMA DURING THE AFTERNOON AND
EVENING HOURS. THE MAIN HAZARDS WITH STORMS ON TUESDAY WILL BE
HEAVY RAINFALL THAT COULD CAUSE FLOODING...DAMAGING WINDS UP TO
70 MPH...AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN AFTERNOON
HEAT INDICES NEAR 105 DEGREES AT TIMES ACROSS MUCH OF OKLAHOMA
AND NORTH TEXAS TUESDAY THROUGH SATURDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/30

In the hours before

Special weather statement, Jun 13, 4:30 AM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT MON JUN 13 2016

OKZ004-009-010-131000-
HARPER OK-ELLIS OK-WOODWARD OK-
430 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARPER...NORTHWESTERN ELLIS AND
WEST CENTRAL WOODWARD COUNTIES UNTIL 500 AM CDT...

AT 426 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9999 3688 9999 3691 9940 3639 9944
      3640 9960 3640 9961 3641 9999 3659 9999
      3659 10000
TIME...MOT...LOC 0926Z 280DEG 19KT 3669 9987
Special weather statement, Jun 13, 6:00 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT MON JUN 13 2016

OKZ009-010-014-015-131145-
ROGER MILLS OK-DEWEY OK-ELLIS OK-WOODWARD OK-
600 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGER MILLS...WESTERN
DEWEY...SOUTHEASTERN ELLIS AND WOODWARD COUNTIES UNTIL 645 AM CDT...

AT 557 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
5 MILES NORTH OF SHARON TO 3 MILES SOUTHEAST OF HARMON TO 10 MILES
NORTH OF CRAWFORD...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3642 9964 3645 9960 3658 9896 3648 9896
      3588 9917 3565 9992 3606 10000
TIME...MOT...LOC 1057Z 287DEG 24KT 3636 9934 3612 9951 3597 9976
Local storm report, Jun 13, 7:11 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
711 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
06/13/2016  M59 MPH          DEWEY              OK   MESONET

&&

FM
Local storm report, Jun 13, 7:13 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
06/13/2016  M62 MPH          DEWEY              OK   MESONET

&&

FM
Special weather statement, Jun 13, 7:14 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
714 AM CDT MON JUN 13 2016

OKZ014>016-021-022-131245-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-DEWEY OK-WASHITA OK-
714 AM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
CUSTER...NORTHEASTERN BECKHAM...DEWEY AND NORTHERN WASHITA COUNTIES
UNTIL 745 AM CDT...

AT 712 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHEAST OF PUTNAM TO 7 MILES NORTHEAST OF ELK CITY...MOVING
EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3609 9907 3616 9864 3540 9865 3521 9942
      3554 9957
TIME...MOT...LOC 1212Z 288DEG 18KT 3591 9892 3551 9936
Local storm report, Jun 13, 8:00 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 AM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     LAVERNE                 36.71N 99.90W
06/13/2016                   HARPER             OK   PUBLIC

            EIGHT INCH DIAMETER TREE LIMB SNAPPED BY HIGH WIND GUSTS.

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:21 PM CDTRiver Flood WarningOUNCarter, Johnston, Murray63 hr
Jun 12, 8:56 PM CDTFlash Flood WarningOUNCoal3 hr
Jun 13, 3:43 AM CDTSpecial Weather StatementOUNHarper47 min
Jun 13, 4:30 AM CDTSpecial Weather StatementOUNHarper30 min
Jun 13, 4:36 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward39 min
Jun 13, 4:52 AM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Jun 13, 5:14 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward46 min
Jun 13, 6:00 AM CDTSpecial Weather StatementOUNEllis, Roger Mills, Woodward45 min
Jun 13, 6:10 AM CDTDense Fog AdvisoryOUNCotton, Tillman3 hr
Jun 13, 6:23 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward35 min
Jun 13, 7:14 AM CDTSpecial Weather StatementOUNCuster, Dewey31 min
Jun 13, 7:39 AM CDTFlood WatchOUNCaddo, Carter, Comanche, Cotton, Garvin, Grady and 2 more6 hr
Jun 13, 7:44 AM CDTAreal Flood AdvisoryOUNCuster, Dewey, Washita3 hr
Jun 13, 9:06 AM CDTFlash Flood WarningOUNCaddo, Comanche4 hr
Jun 13, 10:11 AM CDTAreal Flood AdvisoryOUNStephens4 hr
Jun 13, 1:55 PM CDTRiver Flood WarningOUNJefferson11 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.